Vaccine reaction spike may be due to timing

AN APPARENT spike in the number of adverse reactions to the pneumococcal vaccine Pneumovax 23 could simply reflect a surge of elderly people falling due for a second injection, according to a leading immunisation expert.

Professor Peter McIntyre, director of the National Centre for Immunisation Research and Surveillance, Sydney, said there was a low likelihood of a problem being found with the vaccine, although he supported the TGA “checking it out thoroughly”.

Some 178 adverse reactions have been reported to 14 April this year, compared with 63 in early 2010 and 34 in early 2009.

The TGA last week advised GPs not to administer a second or subsequent dose of Pneumovax 23 (CSL, Merck) while it investigates the adverse reactions, including pain and swelling at the injection site and a number of hospitalisations for cellulitis.

“It’s something which has been routinely funded for the over-65s since 2005, so five or more